Try it
Psychiatry · Psychopharmacology: antidepressants and angle-closure glaucoma
Sample itemA 62-year-old woman with a shallow anterior chamber starts amitriptyline and soon develops a painful red eye with haloes around lights and blurred vision. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Anticholinergic pupillary dilatation narrows the angle
Tricyclic antidepressants block muscarinic receptors, causing mydriasis that can precipitate acute angle-closure glaucoma in those with narrow angles. SSRIs and other drugs causing mydriasis can also do so rarely. It is an ophthalmic emergency.
Option by option
A. Direct toxic effect on the retina
This is not a retinal toxicity, since the syndrome is acute angle closure.
B. Anticholinergic pupillary dilatation narrows the angle (correct)
Correct. Mydriasis from anticholinergic action closes a narrow angle.
C. Histamine blockade raising aqueous production
Histamine blockade does not raise aqueous production.
D. Alpha-1 blockade causing miosis
Alpha-1 blockade causes miosis and does not precipitate angle closure.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…